Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 417, NWS Wichita, KS

August 17, 2011Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2011, 6:51 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 54 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2011, 6:51 PM CDT (23:51 UTC)
Expired
Aug 17, 2011, 7:45 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 18 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:52 PM CDTTSTM WND GST 601 Se Clearwater, KSTRAINED SPOTTER ESTIMATES 50 TO 60 MPH WINDS.
Aug 17, 6:52 PM CDTTSTM WND GST 60Viola, KSVIOLA FIRE DEPARTMENT REPORTS AT LEAST 60 MILE PER HOUR WINDS.
Aug 17, 6:55 PM CDTTSTM WND GST 60Clearwater, KSCLEARWATER FIRE DEPARTMENT REPORTS AT LEAST 60 MPH WINDS.
Aug 17, 6:58 PM CDTTSTM WND GST 75Viola, KSVIOLA FIRE DEPARTMENT ESTIMATES 65 TO 75 MPH WINDS AND VISIBILITIES REDUCED TO AN EIGHTH OF A MILE.
Aug 17, 7:07 PM CDTTSTM WND GST 704 S Clearwater, KSTRAINED SPOTTER ESTIMATES 70 MPH WINDS WITH PEA SIZED HAIL.
Aug 17, 7:14 PM CDTTSTM WND GST 701 Se Clearwater, KSTRAINED SPOTTER ESTIMATES AT LEAST 70 MPH WINDS AND HEAVY RAIN WITH GREATLY REDUCED VISIBILITY.
Aug 17, 7:16 PM CDTTSTM WND GST 70Clearwater, KSWIND GUSTS OF AT LEAST 70 MPH WINDS HAVING BEEN AFFECTING CLEARWATER FOR ABOUT 15 MINUTES NOW. A TRAINED SPOTTER REPORTED A LARGE MATURE TREE UPROOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS53 KICT 172351
SVRICT
KSC173-191-180045-
/O.NEW.KICT.SV.W.0417.110817T2351Z-110818T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CDT WED AUG 17 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  NORTH CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CONWAY SPRINGS...
  OR 17 MILES NORTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 15
  MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  VIOLA AND CLEARWATER.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING IN 
EFFECT FOR SEDGWICK...SUMNER...HARPER AND KINGMAN COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3767 9752 3745 9732 3732 9760 3746 9774
TIME...MOT...LOC 2351Z 240DEG 15KT 3742 9764
WIND...HAIL 60MPH 0.75IN

$$
2 follow-up statements
654 
WWUS53 KICT 172355
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT WED AUG 17 2011

KSC173-191-180045-
/O.CON.KICT.SV.W.0417.000000T0000Z-110818T0045Z/
SUMNER KS-SEDGWICK KS-
655 PM CDT WED AUG 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
SEDGWICK AND NORTH CENTRAL SUMNER COUNTIES UNTIL 745 PM CDT...

AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DESTRUCTIVE WINDS TO AROUND 70 MPH.  THIS STORM WAS LOCATED NEAR 
CONWAY SPRINGS...OR 17 MILES NORTHWEST OF WELLINGTON...MOVING 
NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  VIOLA AND CLEARWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3767 9752 3745 9732 3732 9760 3746 9774
TIME...MOT...LOC 2355Z 241DEG 16KT 3742 9763
WIND...HAIL 70MPH 1.00IN

$$

CARUSO
811 
WWUS53 KICT 180010
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT WED AUG 17 2011

KSC173-191-180045-
/O.CON.KICT.SV.W.0417.000000T0000Z-110818T0045Z/
SUMNER KS-SEDGWICK KS-
710 PM CDT WED AUG 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
SEDGWICK AND NORTH CENTRAL SUMNER COUNTIES UNTIL 745 PM CDT...

AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR VIOLA...OR 15 MILES
NORTHWEST OF WELLINGTON...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  CLEARWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3767 9752 3745 9732 3732 9760 3746 9774
TIME...MOT...LOC 0010Z 241DEG 16KT 3745 9756
WIND...HAIL 70MPH 0.75IN

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:55 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 17, 2:55 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT WED AUG 17 2011

.DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON PLACEMENT OF PRECIPITATION
CHANCES FOR THE NEXT FEW DAYS INTO THE WEEKEND...FOLLOWED BY
BUILDING HEAT OVER THE AREA FOR THURSDAY AND FRIDAY.

TONIGHT
LOW-LEVEL UPSLOPE FLOW AND UNCAPPED ATMOSPHERE WILL ALLOW
THUNDERSTORMS TO FIRE OVER THE HIGH PLAINS REGION THIS AFTERNOON.
THIS ACTIVITY WILL GRADUALLY MOVE EASTWARD AND COULD AFFECT CENTRAL
KANSAS TONIGHT. MCS DEVELOPMENT IS POSSIBLE LATER TONIGHT BUT
WOULD BE FAVORED FURTHER NORTH IN NEBRASKA WHERE MOISTURE
TRANSPORT WILL BECOME FOCUSED.

THU-SAT
THE HEAT WILL BUILD OVER THE REGION FOR THURSDAY AND FRIDAY WITH
HEAT INDICES REACHING DANGEROUS LEVELS....AS A RESULT WE WILL
ISSUE A HEAT ADVISORY FOR THURSDAY AFTERNOON FOR SOME OF THE AREA.
THE HEADLINES COULD BE EXPANDED INTO FRIDAY AFTERNOON BUT LATER
SHIFTS. MEANWHILE A MORE ROBUST MCS LOOKS LIKELY FOR THURSDAY
NIGHT OVER EASTERN NEBRASKA WHICH WILL THEN DIVE SOUTHEAST INTO
MISSOURI...AS STRONG SIGNALS OF MOISTURE TRANSPORT/ISENTROPIC LIFT
ARE FOCUSED IN THAT REGION. SOME OF THE MCS ACTIVITY COULD CLIP
EASTERN KANSAS...THUS WE WILL KEEP PRECIPITATION CHANCES CONFINED
TO SOUTHEAST KANSAS FOR LATE THURSDAY NIGHT INTO FRIDAY MORNING.
ANOTHER MCS LOOKS TO DEVELOP OVER NORTHWEST KANSAS/WESTERN
NEBRASKA FRIDAY EVENING WITH-IN UPSLOPE REGIME...AS A UPPER WAVE
MOVES OUT OF THE ROCKIES. THIS MCS WOULD TRACK EASTWARD FRIDAY
NIGHT AND INTO PORTIONS OF CENTRAL KANSAS. THE WEATHER FORECAST
GETS A LITTLE MORE MURKY COME SATURDAY WITH REMNANT OUTFLOW FROM
MCS IN THE AREA OR SURGING SOUTH OF THE KANSAS/OKLAHOMA BORDER.

EXTENDED: SUN-WED
THE UPPER RIDGE WILL AMPLIFY OVER ROCKIES THIS PERIOD WITH NORTHWEST
FLOW REGIME ALOFT PREVAILING. THIS WILL RESULT IN SLIGHTLY COOLER
NEAR NORMAL TEMPERATURES AND DRY WEATHER ACROSS THE REGION.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72 101  75 103 /  10  10  10  10
HUTCHINSON      71 101  74 102 /  10  10  10  10
NEWTON          71  99  74 101 /  10  10  10  10
ELDORADO        71  99  74 101 /  10  10  10  10
WINFIELD-KWLD   72 101  75 103 /  10  10  10  10
RUSSELL         70 101  71  97 /  20  20  10  10
GREAT BEND      71 102  72 101 /  20  20  10  10
SALINA          71  98  72  97 /  20  20  10  10
MCPHERSON       71  99  74 100 /  10  10  10  10
COFFEYVILLE     72  97  74 101 /  10  10  20  20
CHANUTE         71  96  74  99 /  10  20  20  20
IOLA            71  97  73  98 /  10  20  20  20
PARSONS-KPPF    71  97  74 101 /  10  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 7 PM CDT THURSDAY FOR KSZ032-047-050-
067-068-082-083-091>093-098.

&&
Hazardous weather outlook, Aug 17, 5:59 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT WED AUG 17 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
559 PM CDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS
ACROSS SOUTHERN KANSAS...WITH ADDITIONAL ACTIVITY POSSIBLE OVER
NORTHERN AND CENTRAL KANSAS AFTER MIDNIGHT. SOME OF THE STORMS
COULD BE STRONG...CAPABLE OF SMALL HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS COULD LINGER THURSDAY MORNING ACROSS THE
FLINT HILLS AND SOUTHEAST KANSAS...BUT THESE ARE NOT EXPECTED TO
BE STRONG OR SEVERE. HOWEVER...THERE IS A CHANCE OF SEVERE STORMS
THURSDAY NIGHT...ROUGHLY NORTHEAST OF A LINE FROM LINCOLN TO
ELDORADO TO OSWEGO. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREAT.

HEAT INDICES OF 100 TO 108 DEGREES ARE FORECAST OVER MOST OF THE
AREA THURSDAY...AND 100 TO 110 ON FRIDAY. REFER TO THE LATEST
HEAT ADVISORY FOR MORE DETAILS. HEAT INDICES NEAR 100 DEGREES ARE
POSSIBLE SATURDAY AND SUNDAY AFTERNOON ALONG THE OKLAHOMA BORDER.

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN FRIDAY NIGHT ACROSS
CENTRAL KANSAS. THE STORMS OVER THE WEEKEND MAY BE STRONG...BUT
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PJH/CDJ/ADK

In the hours before

Special weather statement, Aug 17, 4:57 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT WED AUG 17 2011

KSZ091-172230-
HARPER-
457 PM CDT WED AUG 17 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HARPER...OR 6 MILES NORTH OF ANTHONY. THIS
STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 17, 5:36 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT WED AUG 17 2011

KSZ091-172315-
HARPER-
536 PM CDT WED AUG 17 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTHONY. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 17, 6:06 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT WED AUG 17 2011

KSZ082-091-092-172345-
HARPER-KINGMAN-SUMNER-
606 PM CDT WED AUG 17 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER...KINGMAN AND SUMNER COUNTIES...

AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF NORWICH...OR 17 MILES
NORTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 5 MPH.

WINDS TO AROUND 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:49 PM CDTHeat AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 18 more53 hr
Aug 17, 6:14 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.